Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 18, NWS Grand Forks, ND

July 19, 20225 counties in North Dakota; 5 counties in Minnesota

NWS Grand Forks, ND issued this wind advisory at Jul 19, 2022, 9:54 AM CDT for 5 counties in North Dakota; 5 counties in Minnesota. It took effect at Jul 19, 2022, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2022, 9:54 AM CDT (14:54 UTC)
In effect from
Jul 19, 2022, 12:00 PM CDT
Expired
Jul 19, 2022, 8:00 PM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Clay County, MN, Grant County, MN, Otter Tail County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 119 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 2.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1604 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-204 m²/s²
0-3 km storm-relative helicity
-94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

018 
WWUS73 KFGF 191454
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
954 AM CDT Tue Jul 19 2022

MNZ003-027-029-030-040-NDZ038-039-049-052-053-200100-
/O.NEW.KFGF.WI.Y.0018.220719T1700Z-220720T0100Z/
Clay-West Becker-Wilkin-West Otter Tail-Grant-Barnes-Cass-Ransom-
Sargent-Richland-
Including the cities of Moorhead, Detroit Lakes, Breckenridge, 
Fergus Falls, Elbow Lake, Hoffman, Ashby, Herman, Barrett, 
Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, 
Rutland, and Wahpeton
954 AM CDT Tue Jul 19 2022

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Minnesota, Clay, West Becker, Wilkin, West Otter 
  Tail and Grant Counties. In North Dakota, Barnes, Cass, 
  Ransom, Sargent and Richland Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
221 
WWUS73 KFGF 200057
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
757 PM CDT Tue Jul 19 2022

MNZ003-027-029-030-040-NDZ038-039-049-052-053-200200-
/O.EXP.KFGF.WI.Y.0018.000000T0000Z-220720T0100Z/
Clay-West Becker-Wilkin-West Otter Tail-Grant-Barnes-Cass-Ransom-
Sargent-Richland-
Including the cities of Moorhead, Detroit Lakes, Breckenridge, 
Fergus Falls, Elbow Lake, Hoffman, Ashby, Herman, Barrett, 
Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, 
Rutland, and Wahpeton
757 PM CDT Tue Jul 19 2022

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Winds have diminished and will continue to decrease overnight. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Jul 19, 6:50 AM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 19, 6:50 AM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
650 AM CDT Tue Jul 19 2022

.UPDATE...
Issued at 640 AM CDT Tue Jul 19 2022

Line of storms continues to weaken as it moves east into MN away
from the stronger forcing and shear aloft. SFC low in eastern ND
will continue to lift to the northeast and westerly winds will
begin to push into the forecast area. Later this morning this
boundary will be the focal point for additional development as it
moves across the Red River valley per multiple CAM solutions.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 433 AM CDT Tue Jul 19 2022

Impacts and concerns today will center on robust wave moving
across the FA. This morning in the pre dawn hours will continue
to see WAA light showers and thunderstorms spread east across
lakes country of Minnesota and more robust convection in NE ND as
a line of storms pushes east with the upper wave moving into
western ND. A lull in activity is expected as most convection
remains north of the border into the late morning with the SFC low
lifting into SE Manitoba. As the upper low moves from primarily
along Hwy 2 redevelopment ahead of the forcing will occur late
this morning or early afternoon with convection fueled by MUCAPE
of 2000 to 3000J/kg and 40kts of bulk shear. This will create the
potential for the some scattered stronger updrafts and
supercellular storm characteristics with hail up to the size of
golf balls and wind gusts of 60 to 70mph with the strongest
storms. The best chances for storms will be across northern MN
before 5pm this afternoon as the upper wave quickly pushes east
with non severe wrap around showers expected to move from NE ND
into the Red RIver valley this evening. HREF probability matched
means indicate rainfall amounts highest north of the border
international with a few pockets or locations in the northern
tier of counties along the border capable of up to 3.0 inches of
rainfall as storms could train for periods today. To the south and
west of the activity winds will be breezy and nearing wind
advisory criteria with westerly wind gusts to 30 to 40 mph in SE
ND.

Wednesday will see a return to more typical airmass with a relatively
drier feels like as dewpoints will be around 60 and temps in the
80s with a northwest breeze at 15 to 25mph.

.LONG TERM...(Wednesday night through Monday)
Issued at 433 AM CDT Tue Jul 19 2022

Northwest H5 flow prevails Wednesday night through the weekend, with
zonal progressive flow expected from Saturday onward. The ridge that
brought the recent heat and humidity will flatten and shift
southward, allowing the return of slightly cooler temperatures to
the Northern Plains and Upper Midwest.

Quiet conditions prevail Thursday with highs in the 80s across the
forecast area. Dew points will be in the middle 50s. Heading into
Friday, ensemble guidance is converging on a shortwave passage that
should bring us a chance for showers and thunderstorms Friday
afternoon and evening. Initial thoughts include the potential for
strong storms that will largely be diurnally driven, with CAPE
upwards of 2500 J/Kg and deep layer shear of around 50 knots.

Ensemble and blended guidance keeps thunderstorm chances in the
forecast through the weekend; however most of the PoPs are being
highlighted for Saturday and Sunday are various solutions
surrounding another weak shortwave, just with slightly different
timing.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 640 AM CDT Tue Jul 19 2022

Thunderstorms and winds withe primary concern today with a strong
low pressure system to track across the area. Westerly winds will
develop this morning with thunderstorms possible at GFK, TVF and
BJI as winds turn west with gusts of 20 to 30 kts. This afternoon
and evening winds to  the north northwest and some MVFR CIGs
develop in the wraparound precip from DVL to GFK and eventually
TVF and BJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JK
SHORT TERM...JK
LONG TERM...Lynch
AVIATION...JK
Hazardous weather outlook, Jul 19, 7:09 AM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
709 AM CDT Tue Jul 19 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201215-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
709 AM CDT Tue Jul 19 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorm redevelopment is expected as early as late morning
along and east of the Red River valley as a cold front pushes
east. The strongest storms will be in northwest Minnesota with
winds gusts to 70mph, hail up to 2 inches and possibly a tornado
and or some flash flooding if and where thunderstorms train today.
The severe threat should end by 7pm. In southeastern ND westerly
winds may gust to 45mph this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 19, 4:29 AM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
429 AM CDT TUE JUL 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND GST     1 WSW CANDO             48.48N 99.23W
07/19/2022  M62 MPH          TOWNER             ND   AWOS

            AWOS STATION K9D7 CANDO AP ND.

&&
Local storm report, Jul 19, 5:04 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
504 AM CDT TUE JUL 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND GST     2 SW LANGDON            48.75N 98.40W
07/19/2022  M67 MPH          CAVALIER           ND   AWOS

            AWOS STATION KD55 LANGDON AP ND.

&&
Local storm report, Jul 19, 6:13 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
613 AM CDT TUE JUL 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     TSTM WND GST     BOWESMONT               48.69N 97.18W
07/19/2022  M56 MPH          PEMBINA            ND   MESONET

            NDDOT MEASURED ON I29 AT MM195

&&

JAMES.KAISER
Local storm report, Jul 19, 6:50 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
650 AM CDT TUE JUL 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     TSTM WND DMG     MAIDA                   49.00N 98.36W
07/19/2022                   CAVALIER           ND   PUBLIC

            REPORT OF TREE BRANCHES DOWN AS LARGE AS 5
            INCHES IN DIAMETER NEAR MAIDA VIA SOCIAL
            MEDIA. TIME ESTIMATED FROM RADAR.

&&
Special weather statement, Jul 19, 7:04 AM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
704 AM CDT Tue Jul 19 2022

MNZ004>008-013-191245-
East Marshall MN-Pennington MN-Kittson MN-Roseau MN-West Marshall MN-
Lake Of The Woods MN-
704 AM CDT Tue Jul 19 2022

...Strong thunderstorms will impact portions of Marshall,
southeastern Kittson, Roseau and northwestern Pennington Counties
through 745 AM CDT...

At 703 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pinecreek to near Radium. Movement was
east at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Pinecreek around 705 AM CDT.
  Rosewood around 720 AM CDT.
  Roseau around 730 AM CDT.

Other locations in the path of these storms include Dakota Junction,
Mavie, Longworth and Warroad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4936 9509 4814 9584 4818 9682 4900 9640
      4900 9532 4927 9515 4939 9515
TIME...MOT...LOC 1203Z 273DEG 40KT 4906 9598 4817 9655

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jul 19, 7:48 AM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
748 AM CDT Tue Jul 19 2022

MNZ005-006-008-009-191330-
East Marshall MN-North Beltrami MN-Roseau MN-Lake Of The Woods MN-
748 AM CDT Tue Jul 19 2022

...A strong thunderstorm will impact portions of northeastern
Marshall, southeastern Roseau, northwestern Beltrami and southwestern
Lake of the Woods Counties through 830 AM CDT...

At 748 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gatzke, or 27 miles south of Roseau, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grygla, Gatzke, Norris Camp, Hayes Lake State Park, Carmel, Malcolm
and Casperson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4833 9610 4865 9581 4871 9504 4824 9504
TIME...MOT...LOC 1248Z 266DEG 39KT 4844 9581

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:06 PM CDTSpecial Weather StatementFGFTraill39 min
Jul 18, 11:52 PM CDTSpecial Weather StatementFGFRansom, Sargent23 min
Jul 19, 1:02 AM CDTSpecial Weather StatementFGFRichland58 min
Jul 19, 1:08 AM CDTSpecial Weather StatementFGFGrand Forks52 min
Jul 19, 1:19 AM CDTSevere Thunderstorm WarningFGFGrand Forks56 min
Jul 19, 2:13 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh29 min
Jul 19, 3:37 AM CDTSevere Thunderstorm WarningFGFCavalier38 min
Jul 19, 3:48 AM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner57 min
Jul 19, 4:10 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFCavalier, Towner50 min
Jul 19, 4:42 AM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Ramsey, Towner, Walsh48 min
Jul 19, 5:21 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFCavalier, Pembina, Walsh54 min
Jul 19, 6:11 AM CDTSevere Thunderstorm WarningFGFPembina, Walsh64 min
Jul 19, 3:26 PM CDTFlash Flood WarningFGFCavalier3 hr
Jul 19, 5:06 PM CDTAreal Flood AdvisoryFGFPembina4 hr
Jul 19, 1:58 AM CDTSevere Thunderstorm WarningFGFKittson, Roseau51 min
Jul 19, 2:00 AM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau60 min
Jul 19, 2:20 AM CDTSpecial Weather StatementFGFWilkin40 min
Jul 19, 2:44 AM CDTSpecial Weather StatementFGFMarshall31 min
Jul 19, 2:57 AM CDTSpecial Weather StatementFGFLake of the Woods48 min
Jul 19, 7:04 AM CDTSpecial Weather StatementFGFMarshall, Roseau41 min
Jul 19, 7:48 AM CDTSpecial Weather StatementFGFRoseau42 min
Jul 19, 10:53 AM CDTSpecial Weather StatementFGFRoseau37 min
Jul 19, 1:35 PM CDTSpecial Weather StatementFGFKittson, Marshall40 min
Jul 19, 1:37 PM CDTTornado WarningFGFKittson23 min
Jul 19, 2:32 PM CDTSpecial Weather StatementFGFKittson43 min
Jul 19, 2:39 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau36 min
Jul 19, 3:23 PM CDTSpecial Weather StatementFGFLake of the Woods37 min

Nearby

Wind Advisories in North Dakota, 2022Wind Advisories in Minnesota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.